Some allergic reactions, such as allergies to certain foods (e.g. peanuts) or insect stings (e.g. wasps), can lead to anaphylactic shock.
Since this kind of reaction can be deadly, it’s important to react quickly by first using an epi-pen to administer epinephrine, and then calling emergency services or heading to the nearest hospital.
Even if the symptoms disappear after the epinephrine injection, it’s important to still call emergency services or go to the hospital. An American study has just shown once again that there is a very real risk that the symptoms will return in the hours following the initial reaction. The researchers analyzed the medical records of almost 500 children who visited an emergency department for a severe allergic reaction (anaphylactic shock). They found that one in seven kids (15%) had a second reaction, and that 75% of those secondary reactions occurred within six hours of the first.
A secondary reaction usually responds well to treatment, but the key is to have access to that treatment. If you’ve used your one and only epi-pen and have not made your way to the hospital (or called 9-1-1), you may not have access to an epinephrine dose if another reaction occurs later.
If you (or a loved one) suffer from severe allergies, make sure you always carry at least two epi-pens with you, and more than two if you are more than 20 minutes away from a hospital. Also make sure to regularly check the expiry date on your devices.
For more information on anaphylactic shock and its treatment, don’t hesitate to speak to your pharmacist!